MAUDE Adverse Event Report: ENCORE MEDICAL L.P CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM

ENCORE MEDICAL L.P CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM
Model Number 010-55-025
Health Effect - Clinical Code No Information (3190)
Date of Event 08/29/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Complaint/primary surgery - the screw head broke off the shaft as the surgeon was screwing it in the acetabular cup.
 
Additional Manufacturer Narrative
The reason for this complaint was to report an implant malfunction, near the patient, during primary hip surgery.Another suitable device was available, and the surgery was completed as intended after a delay of 15 minutes.There are no risks or adverse conditions indicated, and the event was described as non-serious.The shaft of the broken screw remains in the patient.The head of the broken screw was disposed of, and will not be returned to djo surgical.A review of the device history record for lot 006a1319 revealed no non-conforming material reports (ncmrs) associated with the product listed in the complaint, the lower-level component (part number 01055025, lot 203g1144), or the ti6al4v raw material bar stock (part number 0215-0032pg, lot 196a1277).A review of the product complaint report (pcr) history for the 010-55-xxx family of cancellous bone screws shows there are three prior complaints for the failure mode of the screw head fracturing from the screw shaft.This is the first complaint for the incident lot number 006a1319.Also, the incident lower level component lot 203g1144 is not common to any of the prior complaints.Per the surgical technique, the screws are inserted using the universal joint screw driver and/or the modular straight hex driver, in conjunction with a straight ratcheting handle.If the surgical technique is followed correctly, powered screw drivers are not used for the placement of screws in the acetabular shell.Follow-up information was requested from the agent, and received by e-mail.The doctor was inserting/tightening the cancellous screw by hand when it failed.He was not using a power driver.The 15 minute delay was due to waiting for a synthes broken screw set to arrive, and time spent trying to remove the screw shaft from the patient.This effort was unsuccessful, so the screw shaft was left in the patient.The bone screw is implantable grade material and the fracture surface does not expose any other material that would normally be fully encased.The screw shaft, by virtue of its threaded design and its position behind the fmp cup, is not at risk of migrating out of position and causing harm.The surgeon elected to leave the screw shaft in place, and did not indicate any adverse outcomes or risks associated with this situation.This investigation is limited in scope because the incident product was not returned to djo surgical and a definitive root cause cannot be determined.The root cause identified as the reason for the complaint was fracture of the bone screw during insertion.There was no information reported that evidences a material, design, or manufacturing problem with the product.The bone screw was likely subjected to excessive torque, excessive bending stress, or both during insertion.One possible contributing factor is hard bone, but this was not reported.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
CANCELLOUS BONE SCREW
Common Device Name
SCREW, CANCELLOUS, 25MM
Manufacturer (Section D)
ENCORE MEDICAL L.P
9800 metric blvd
austin TX 78758 5445
MDR Report Key6899486
Report Number1644408-2017-00800
Device Sequence Number13748539
Product Code HWC
UDI-Device Identifier00888912069977
UDI-Public(01)00888912069977
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K931665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/20/2023
Device Model Number010-55-025
Device Catalogue Number010-55-025
Device Lot Number006A1319
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/29/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date11/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;